Missouri, 2019

Hail in Missouri, April 18, 2019

April 18, 2019 · NWS LSX · 1 event in 1 county or zone

Storms developed ahead of a strong cold front. Some of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms developed ahead of a strong cold front. Some of the storms produced large hail. Lightning caused a house fire that killed one person near Columbia, IL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 17, 11:37 PM CST, 28 minutes earlier.

Area forecast discussion, Apr 17, 11:37 PM CST, 28 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1237 AM CDT Thu Apr 18 2019

.SHORT TERM...  (Through Late Thursday Night)
Issued at 436 PM CDT Wed Apr 17 2019

Main concern continues to be the potential for a few severe
thunderstorms late this evening into the overnight hours.

Plenty of sun has allowed temperatures to climb back into the 70s
and low 80s this afternoon.  At the same time, low level moisture
has already started to stream back into the area as seen by the
well developed cumulus field on the visible satellite and
dewpoints in the upper 50s and lower 60s. A cold front was
entering far northwest Missouri and a line thunderstorms had
already developed over southwest Iowa into northeast Kansas along
it. Expect thunderstorms to continue to develop along this front
during the evening hours as ascent increases over the area ahead
of an upper trough over the Great Plains. CAMS guidances has been
in good agreement throughout today in developing discrete cells
within a line of thunderstorms along the front across west central
and northern Missouri this evening that will move into the
northern CWA by mid-late evening. This line will then move
southeast across the CWA through the night as the cold front does.
MUCAPES will remain in the 1000-2000 J/kg range late this evening
into the overnight hours with deep layer shear of 40-60kts
favoring organized severe thunderstorms capable of producing large
hail. Forecast soundings are also showing the instability
becoming surface based along the front indicating the potential
for damaging winds and possible tornadoes given bulk 0-1km shear
values near 30kts. There will also be some possibility of
localized heavy rainfall as there will be some training as the
cells move along the front underneath upper flow. The instability
will begin to decrease toward morning which should cause the
overall threat for severe weather to diminish toward morning.

Will continue with categorical PoPs for showers and scattered
thunderstorms into tomorrow morning over the southeast half of the
CWA as the GFS/NAM both show the upper trough deepening over the
Midwest. This will keep the chance for showers going into Friday
night over parts of eastern Missouri and southwest Illinois as the
ascent will be slow to move out of the trough axis.

Temperature tonight will start to cool down behind the cold front.
There will only be a few degrees rise tomorrow for highs
underneath the upper trough with the clouds and rain. We'll drop
back below normal on Thursday night as 850mb temperatures fall to
0C.

Britt

.LONG TERM...  (Friday through Next Wednesday)
Issued at 436 PM CDT Wed Apr 17 2019

Easter weekend will be mainly dry except for over parts of northeast
Missouri and west central Illinois on Sunday afternoon when showers
and thunderstorms develop along a cold front.  The GEFS mean shows
this front lingering over the area into early next week which will
keep a chance of showers and thunderstorms over the area.

Temperatures will bring warm back up above normal this weekend as
850mb temperatures climb back into the 10-15C range.  Then ensemble
mean temperatures favor near normal temperatures for the first half
of next week.

Britt
&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 1236 AM CDT Thu Apr 18 2019

As a cold front tracks to the southeast across the forecast area,
showers and storms will move through the TAF sites. As the
activity moves through, will see ceilings and visibilities lower
to MVFR/IFR. These storms still have the potential to be severe,
capable of producing wind gust in excess of 35kts and large hail.
The storms will move south of the TAF sites by 11Z Thursday,
though showers and MVFR ceilings will linger through most of the
day especially in the St. Louis metro area. Gusty southwest winds
will veer to the northwest to north behind the cold front.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 17, 2:39 PM CST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
339 PM CDT Wed Apr 17 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-182045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
339 PM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected to spread across the region from west to
east this evening and overnight. Some of these storms may be severe
capable of producing large hail, damaging winds, and possible
tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is another chance of thunderstorms for parts of the area on
Thursday and again on Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight across the area.

Britt

In the hours before

Local storm report, Apr 17, 11:47 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1247 AM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     HAIL             SULLIVAN                38.22N 91.17W
04/18/2019  M0.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&
Local storm report, Apr 18, 12:01 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
101 AM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 AM     HAIL             2 NNW WOOD RIVER        38.88N 90.10W
04/18/2019  E0.25 INCH       MADISON            IL   LAW ENFORCEMENT

&&

The radar

The St Louis radar (KLSX), 40 km away, was scanning. The volume nearest the first event began at 06:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Louis

When
April 18, 12:05 AM CST to 12:10 AM CST
Where
St. Louis County, Mehlville to Oakville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.500, -90.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827401.